Arizona, 2012

Damaging Wind in Arizona, August 27, 2012

August 27, 2012 · NWS TWC · 1 event in 1 county or zone

With the monsoon high centered over Colorado, moist southeast airflow over Arizona resulted in thunderstorms, mainly near the international border. Some storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

With the monsoon high centered over Colorado, moist southeast airflow over Arizona resulted in thunderstorms, mainly near the international border. Some storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:15 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 27, 2:15 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON AUG 27 2012

.SYNOPSIS...EASTERLY FLOW AROUND HIGH PRESSURE WILL ALLOW A FEW MORE
THUNDERSTORMS TO SPREAD ACROSS SOUTHEAST ARIZONA THIS AFTERNOON AND
EVENING. DRIER AIR WILL START TO FILTER IN FROM NEW MEXICO INTO FAR
EASTERN AREAS TODAY...WITH THUNDERSTORM CHANCES DECREASING FROM THE
EAST TUESDAY AND WEDNESDAY. ALSO...GUSTY EAST WINDS WILL
OCCUR TUESDAY. THEREAFTER...EXPECT ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS DURING THE LATTER PART OF THE WEEK INTO
NEXT WEEKEND.

&&

.DISCUSSION...STILL GOOD MOISTURE AVAILABLE FOR MOST OF THE AREA
TODAY WITH PRECIPITABLE WATER VALUES NEAR 1.4 FROM TUCSON WESTWARD.
SHARPENING MOISTURE GRADIENT IN EASTERN AREAS AS AN INCREASING
EASTERLY FLOW IMPORTS DRIER AIR FROM NEW MEXICO. AS EXPECTED...AREAS
FROM WESTERN COCHISE WESTWARD HAVE SEEN THE INITIAL DEVELOPMENT THIS
AFTERNOON.

EXPECT THE INCREASING EASTERLY FLOW TO PUSH STORMS DEEPER INTO THE
DESERTS THIS AFTERNOON AND EVENING. A FEW STRONGER STORMS COULD
BRIEFLY REACH SEVERE LEVELS. AS FAR AS FLOODING CONCERNS...WHILE
STORM MOVEMENT IS BRISK ENOUGH SO THAT INDIVIDUAL STORM TOTALS
SHOULD NOT BE A CONCERN...THERE ARE AREAS THAT ARE TENDING TO TRAIN
AND FORM CLOUD STREETS IN THE FLOW. SO...WE'LL STILL NEED TO MONITOR
AREAS THAT EXPERIENCE MULTIPLE STORMS.

BREEZY LOW LEVEL EASTERLY GRADIENT PEAKS TUESDAY FOR SOME GUSTY
WINDS AT TIMES. THE DRY AIR WILL AFFLICT MUCH OF OUR PART OF THE
STATE TUESDAY AND PROBABLY WEDNESDAY. WE WILL PROBABLY HOLD ONTO A
FEW STORMS WEST AND SOUTHWEST OF TUCSON...ESPECIALLY NEAR THE
INTERNATIONAL BORDER WHERE THE MOISTURE TRIES TO HANG ON.

DEEPEST MOISTURE WILL LURK IN SONORA THROUGH THE WEEK AS THE FLOW
WEAKENS AND TRIES TO PICK UP A SOUTHERLY COMPONENT BY THIS WEEKEND.
WE WILL HAVE TO RELY ON OUTFLOW OR SURGE ACTIVITY FOR ANY
APPRECIABLE RETURN OF MOISTURE BEFORE FRIDAY AND SATURDAY. AS WE
MOVE THROUGH LATE AUGUST INTO EARLY SEPTEMBER WE SHOULD SEE MORE
FREQUENT BREAKS AND LESS PERSISTENT STRETCHES OF CONSECUTIVE
THUNDERSTORM DAYS.

&&

.AVIATION...ISOLD-SCT -TSRA/-SHRA THIS AFTERNOON AND THIS EVENING
THEN A SLIGHT CHANCE OF -TSRA/-SHRA WEST OF KTUS LATE TONIGHT.
OTHERWISE...VFR CONDITIONS WITH SURFACE WIND GENERALLY ELY/SELY 5-15
KTS WITH GUSTS TO 20 KTS THRU EARLY TUESDAY AFTERNOON 28/21Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. DRIER AIR WILL RESULT IN A DOWNWARD TREND IN
THUNDERSTORMS TUESDAY AND WEDNESDAY. THEREAFTER...ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED BY NEXT
WEEKEND. A TIGHTENING EASTERLY GRADIENT WILL BRING GUSTY EAST TO
SOUTHEAST WINDS TUESDAY. OTHERWISE...NORMAL DIURNAL WIND TRENDS ARE
FORECAST THIS WEEK...WITH OCCASIONAL AFTERNOON GUSTS DUE TO DAYTIME
HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEYER

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 9:32 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST MON AUG 27 2012

AZZ501>515-280600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
932 AM MST MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THE FAVORED AREA FOR THUNDERSTORMS WILL BE ACROSS SANTA CRUZ...PIMA
AND SOUTHEAST PINAL COUNTIES THIS AFTERNOON...PERSISTING INTO THE
EARLY EVENING HOURS. THE COMBINATION OF AMPLE MOISTURE AND A MORE
UNSTABLE ATMOSPHERE WILL RESULT IN ISOLATED TO SCATTERED
THUNDERSTORMS WHICH WILL TRACK WEST TO NORTHWEST AT 10 TO 15 MPH.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE THE POSSIBILITY OF
DAMAGING THUNDERSTORM WINDS...WITH A LOWER THREAT OF LOCALIZED
FLOODING ISSUES.

A DRY AND MORE STABLE ATMOSPHERE PUSHING INTO COCHISE...SOUTHERN
GRAHAM AND SOUTHERN GREENLEE COUNTIES TODAY FROM THE EAST WILL
SIGNIFICANTLY LIMIT THUNDERSTORM ACTIVITY. EXPECT ONLY A SLIGHT
CHANCE OF A MAINLY MOUNTAIN THUNDERSTORM THIS AFTERNOON. ALTHOUGH
ANY STORM CAN PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS...NO
SIGNIFICANT WEATHER HAZARDS ARE EXPECTED TODAY IN THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

DRIER AIR CONTINUING TO SPREAD ACROSS SOUTHEAST ARIZONA FROM THE
EAST WILL RESULT IN A DOWNTURN IN THUNDERSTORM ACTIVITY TUESDAY AND
WEDNESDAY. MOISTURE WILL THEN RETURN TO THE AREA LATE THIS WEEK FOR
A MORE TYPICAL THUNDERSTORM ACTIVITY FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 27, 3:26 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST MON AUG 27 2012

AZZ504-507-513-514-272300-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
326 PM MST MON AUG 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 400 PM
MST...

AT 321 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF BENSON...MOVING WEST AT 15 MPH.

WEATHER RADAR ESTIMATED WIND GUSTS UP TO 40 MPH WITH THIS STORM
ARE PUSHING WEST ALONG INTERSTATE 10 BETWEEN BENSON AND VAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...VAIL AND CORONA DE TUCSON.

LAT...LON 3177 11078 3208 11077 3206 11046 3181 11046
TIME...MOT...LOC 2224Z 085DEG 13KT 3193 11057
Special weather statement, Aug 27, 4:17 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
417 PM MST MON AUG 27 2012

AZZ502>504-507-513-514-280015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
417 PM MST MON AUG 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA...NORTHEASTERN SANTA
CRUZ AND WESTERN COCHISE COUNTIES UNTIL 515 PM MST...

AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM WEST CENTRAL COCHISE COUNTY
ALONG INTERSTATE 10 AND EXTENDING WEST INTO THE SOUTHEAST PORTION OF
PIMA COUNTY...INCLUDING THE SOUTHERN PORTIONS OF THE TUCSON METRO.
THESE STORMS ARE MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS POSSIBLY AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...
SAHUARITA...THREE POINTS...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
INTERNATIONAL AIRPORT...SOUTH TUCSON...MADERA CANYON...SAN XAVIER
MISSION...RYAN FIELD...ARIVACA JUNCTION AND AMADO.

LAT...LON 3167 11044 3170 11143 3222 11143 3221 11052
      3178 11013
TIME...MOT...LOC 2315Z 079DEG 9KT 3207 11083
Special weather statement, Aug 27, 6:03 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
603 PM MST MON AUG 27 2012

AZZ507-508-512-513-280145-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
603 PM MST MON AUG 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
645 PM MST...

AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THE DOUGLAS AREA THAT PRODUCED A WIND GUST
TO 60 MPH AT THE DOUGLAS-BISBEE AIRPORT. THIS STORM WILL MOVE WEST
AT 10 TO 15 MPH.

CONTINUED WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS POSSIBLY AFFECTED BY THIS STORM INCLUDE...BISBEE...SIERRA
VISTA...HUACHUCA CITY...JUNCTION OF HIGHWAYS 80 AND 90...PALOMINAS...
HEREFORD...NICKSVILLE...CORONADO NATIONAL MEMORIAL...TOMBSTONE...
CHARLESTON...RAMSEY CANYON PRESERVE...FAIRBANK...FORT HUACHUCA AND
WHETSTONE.

LAT...LON 3134 11045 3176 11044 3174 10953 3135 10946
TIME...MOT...LOC 0100Z 066DEG 13KT 3144 10962

The radar

The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
August 27, 6:05 PM MST
Where
Cochise County, 1.38 mi S of (Dug)bisbee Douglas
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.450, -109.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409063.